Florida, 2021

Damaging Wind in Florida, July 11, 2021

July 11, 2021 · NWS TBW · 1 event in 1 county or zone

Afternoon storms damage structure attached to home near Ellenton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon storms damage structure attached to home near Ellenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 11, 1:35 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 1:35 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
235 PM EDT Sun Jul 11 2021

.DISCUSSION...
Deep layer ridging from the Atlantic stretching across the
northern half of the state pivots up into the south US Mon.
An upper low spinning across the Mid-Mississippi Valley lifts up
toward the Great Lakes while an upper low/trough south of the
Florida Keys moves west into the Gulf of Mexico. A east or
southeast flow spreads across the entire area tonight and
continues Mon with an increase in speeds. The Moisture rich air of
this afternoon will begin to dry slightly later tonight with a
large swath of PWAT values around 1.5 inches but increases up 1.8
inches for Mon afternoon.

Isolated showers/storms across the far interior are propagating toward
the Gulf coast. These will fill in as they approach the sea breeze
boundaries...close to the coast in the south but reaching a bit
more inland in the north. The showers and storms will wind down
and slide offshore around sunset...with the loss of daytime
heating. The pattern Mon will be similar although the drier air in
the morning and early afternoon may delay the convection some and
a more robust east or southeast flow will keep the sea breeze
closer to the entire coast.

From Tue through next Sun: The center of the deep layer ridging
remains anchored off the Mid-Atlantic coast with an axis initially
reaching across the southeastern states that rotates back over FL
and the Gulf around midweek. Another upper low/trough forms near the
Bahamas by the weekend. The atmosphere remains generally moist with
scattered to at times numerous showers/storms. A prevailing easterly
flow will result in convection favoring the Gulf coast in
the afternoon and early evening hours.

&&

.AVIATION...
11/18Z TAFs. Prevailing VFR but with SCT CB til 03Z providing
brief MVFR and PSBL LCL IFR. S winds take on an onshore component
during the afternoon AOB 08KT...except gusty near TSRA. Light and
VRBL winds overnight then SE AOB 09KT AFT 14-15Z.

&&

.MARINE...
High pressure across the waters lifts into GA by Mon and resides
there at least through midweek with prevailing winds becoming
east or southeast...except for sea breezes along the coast in the
afternoons. Winds/seas 15 knots/3 feet or less although higher in
and near showers and thunderstorms...scattered to at times
numerous.

&&

.FIRE WEATHER...
Adequate moisture prevails to preclude low RH concerns and to
support daily showers and storms Increased wind speeds will create
some high dispersions Mon and Tue.

&&

.Preliminary Point Temps/PoPs...
TPA  76  90  77  91 /  30  70  20  70
FMY  74  91  75  91 /  30  70  30  70
GIF  74  91  75  89 /  20  60  10  70
SRQ  73  92  75  92 /  20  60  30  70
BKV  72  92  72  91 /  30  60  20  70
SPG  78  91  77  90 /  30  70  30  70

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Pinellas.

Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...09/Rude
DECISION SUPPORT...69/Close

In the hours before

Special weather statement, Jul 11, 2:59 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
359 PM EDT Sun Jul 11 2021

FLZ239-242-112030-
Inland Citrus FL-Inland Levy FL-
359 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CITRUS AND
SOUTHEASTERN LEVY COUNTIES UNTIL 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Beverly Hills, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beverly Hills, Black Diamond, Pine Ridge, Citrus Hills, Citronelle,
Citrus Springs, Brent Wood, River Lakes Manor and Lecanto.

LAT...LON 2904 8254 2904 8251 2905 8247 2901 8242
      2902 8240 2900 8238 2900 8236 2887 8239
      2889 8258 2916 8267 2916 8254
TIME...MOT...LOC 1958Z 164DEG 16KT 2903 8249

TBW
Special weather statement, Jul 11, 2:59 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
359 PM EDT Sun Jul 11 2021

FLZ162-262-112030-
Coastal Charlotte-Inland Charlotte-
359 PM EDT Sun Jul 11 2021

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHARLOTTE COUNTY...

At 358 PM EDT, strong thunderstorms were located over Charlotte
County Airport, or near Punta Gorda, moving northwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Punta Gorda, Port Charlotte, Charlotte County Airport, Pirate Harbor,
Solana, Tropical Gulf Acres, Harbour Heights, Charlotte Park,
Cleveland and Charlotte Harbor.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2678 8207 2699 8210 2700 8188 2678 8189
TIME...MOT...LOC 1958Z 127DEG 15KT 2688 8198

TBW
Local storm report, Jul 11, 3:11 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
411 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     2 SE SOLANA             26.92N 82.00W
07/11/2021  M47 MPH          CHARLOTTE          FL   ASOS

            ASOS STATION PUNTA GORDA REPORTED 47 MPH
            WIND GUST.

&&
Special weather statement, Jul 11, 3:17 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
417 PM EDT Sun Jul 11 2021

FLZ061-160-162-255-260-112100-
Coastal Charlotte FL-DeSoto FL-Inland Manatee FL-Inland Sarasota FL-
Coastal Sarasota FL-
417 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MANATEE...NORTH
CENTRAL CHARLOTTE...SOUTHWESTERN DESOTO AND EASTERN SARASOTA COUNTIES
UNTIL 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Port, moving northwest at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
North Port, Port Charlotte, Myakka River State Park, Murdock, Lake
Suzy, Hidden River, Venice Gardens, Fort Ogden, Warm Mineral Springs,
Harbour Heights and South Venice.

LAT...LON 2735 8226 2726 8211 2718 8195 2704 8193
      2703 8197 2700 8196 2699 8217 2706 8243
TIME...MOT...LOC 2017Z 113DEG 12KT 2711 8218

TBW

The radar

The Tampa radar (KTBW), 18 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manatee

When
July 11, 3:37 PM EST
Where
Manatee County, 0.61 mi E of Gillett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.580, -82.520

Public report received of structure attached to a manufactured home blown over by straight-line winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963899.